Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is it time to stop taking Meds...?
Nov 10, 2010

I found out I was HIV+ one year ago and began taking Atripla soon after. I have responded well so far and my CD4 has risen from 750 to 900+. My Doctor believes this early treatment may have prevented some of the spread of HIV through my body and has now suggested I stop taking meds altogether. I'm worried that without medication I'll undo any gains made from early treatment and expose my body to further damage. Being an otherwise healthy, active 38yo male, what are the Pros and Cons of discontinuing medication at this point ? Thanks )

Response from Dr. Henry

Experts are currently split about whether ART use should be recommended for otherwise healthy persons with CD4 count > 500. For persons already on Atripla, stopping Atripla can be tricky often done with brief use of a boosted protease inhibitor to try and prevent development of resistance to efavirenz (with its long term persistence in the blood). The possible benefits of ART in persons with CD4 count > 500 include a reduction in non-AIDS clinical events (ie heart disease and cancer) and decrease risk of transmission to others. Firm data on that is still minimal/modest. Stopping meds usually leads to return of HIV levels to range similar to level before treatment and loss of CD4 cells. Thus treating early to prevent spread throughout body with the idea that meds could be stopped later hasn't generally been shown to work. The decision whether to stop thus in individualized though the growing trend to to recommend continued treatment. KH



Previous
Atripla, sleep disturbance, and switching
Next
Hypothyroidism could it be caused by HIV or by HIV Treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement